Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 345, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 28, 2002, 7:57 PM CDT for Gage County, Johnson County, Nebraska. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2002, 7:57 PM CDT (00:57 UTC)
- Expired
- Aug 28, 2002, 9:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
Counties Gage County, NE, Johnson County, NE
The radar
The Omaha radar (KOAX), 111 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 956 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1550 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:35 PM CDT, 5 hours 22 minutes earlier.
Area forecast discussion, Aug 28, 2:35 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 235 PM CDT WED AUG 28 2002 ...MAIN FORECAST PROBLEM IS THUNDERSTORM CHANCES... EARLY AFTERNOON VISIBLE IMAGERY AND RADAR LOOPS FROM KUEX AND KOAX SHOW DEFINED OUTFLOW BOUNDARY MOVING SOUTHEAST FROM THE CENTRAL NEBRASKA DECAYING CONVECTIVE CLUSTER. NEW CONVECTION HAS BEEN DEVELOPING ON THIS OUTFLOW BOUNDARY IN OUR SOUTHWEST COUNTIES EARLY THIS AFTERNOON. MIXED LAYER CAPE VALUES AVERAGING 1700-2000 J/KG... SIMILAR TO YESTERDAY AFTERNOON WITH MODERATE THERMODYNAMIC SUPPORT BUT VERY WEAK WIND SHEAR. FAIRBURY AND NELIGH PROFILERS SHOW AROUND 5 KNOTS OF WIND FROM 850-500 MB...SO ONLY A SLOW EAST MOVEMENT WITH LITTLE STORM STRUCTURE. THIS SCENARIO SIMILAR TO PAST FEW DAYS WITH THIS PERSISTENT PATTERN. WET BULB ZERO HEIGHT ON 12Z KOAX SOUNDING 10.8K FEET...SO SOME HAIL THREAT WITH STRONGEST STORMS. THESE CURRENT STORMS ARE SENDING OUTFLOWS OF THEIR OWN...SO ADDITIONAL DEVELOPMENT THIS EVENING MAY DEPEND ON WHERE THESE SET UP. THE CURRENT UPPER FLOW PATTERN OF LOW AMPLITUDE RIDGE TO THE SOUTH AND CLOSED LOW OVER THE NORTHWEST IS PROGGED TO UNDERGO SOME MINOR CHANGES THROUGH DAY 7. NOW THE 12Z MODELS ARE GIVING THE BUILDING UPPER RIDGE A LITTLE MORE RESPECT WITH BACKING WAY OFF ON THE QPF TONIGHT THROUGH THURSDAY NIGHT. GIVEN THE LACK OF AREAL COVERAGE WITH THE SHOWERS THE PAST FEW DAYS...AM INCLINED TO KEEP SOME LOW POPS IN THE WESTERN ZONES WITH POTENTIAL OUTFLOW FROM ANY CONVECTION TO OUR WEST...BUT ATTEMPT TO GO DRY EAST TONIGHT THROUGH THURSDAY NIGHT WITH THE BUILDING RIDGE. FOR THIS EVENING WILL CHECK LATEST CONVECTIVE POTENTIAL AND PLACE POPS ACCORDINGLY. BY FRIDAY THERE IS GOOD MODEL AGREEMENT THAT A SHARP UPPER TROF WILL DIG INTO THE PACIFIC NORTHWEST AND KICK THE LEADING UPPER SHORTWAVE EAST INTO THE NORTHERN ROCKIES. THIS SENDS VORTICITY INTO THE HIGH PLAINS...BUT MORE IMPORTANTLY A SMALL BUT PRONOUNCED UPPER JET IS PROGGED TO MOVE INTO THE PANHANDLE. WITH AIRMASS REMAINING WARM AND HUMID UNDER THE RIDGE...THERMODYNAMICS WILL STRONGLY SUPPORT CONVECTION...AND JET DYNAMICS SHOULD HELP TO ORGANIZE A SQUALL LINE LATE FRIDAY. THUS WILL KEEP CHANCE POPS GOING FRIDAY INTO FRIDAY NIGHT. THEN WE ARE LEFT WITH A FAIRLY ZONAL FLOW...WITH NORTHERN COUNTIES HAVING A SLIGHTLY HIGHER RAIN CHANCE THAN SOUTHERN COUNTIES INTO MONDAY NIGHT. EXTENDED PATTERN MAY SUPPORT NOCTURNAL MCS ACTIVITY MOVING SOUTHEAST THROUGH THE CWFA...WITH BETTER CHANCES NORTH. WILL ENTERTAIN 20 POPS NORTH SATURDAY NIGHT AND SUNDAY NIGHT...AND 20-30 POPS ALL AREAS MONDAY AND MONDAY NIGHT. THE MRF ENSEMBLES AREA POINTING TOWARDS THE UPPER RIDGE BUILDING AGAIN TUESDAY INTO WEDNESDAY...SO WILL GO DRY THOSE TWO DAYS. .OMA...NONE. NIETFELD
In the hours before
Special weather statement, Aug 28, 4:22 PM CDT, 3 hours 35 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-291000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 422 PM CDT WED AUG 28 2002 STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. SCATTERED THUNDERSTORMS WILL CONTINUE OVER MUCH OF THE AREA THIS EVENING...BEFORE WEAKENING OVERNIGHT. ALTHOUGH WIND SHEAR REMAINS QUITE WEAK...THERE IS A SUFFICIENT AMOUNT OF INSTABILITY FOR STORMS TO PRODUCE ISOLATED SEVERE WEATHER. LARGE HAIL...LOCALIZED FLOODING AND DAMAGING STRAIGHT LINE WINDS WILL BE THE MAIN HAZARDS. THERE WILL BE A CONTINUED CHANCE FOR STORMS INTO THE WEEKEND...BUT ORGANIZED SEVERE WEATHER DOES NOT APPEAR LIKELY AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE) MEAD
Local storm report, Aug 28, 6:02 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
602 PM CDT WED AUG 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM 1 N MALMO NE 1.75 INCH HAIL
08/28/02 SAUNDERS REPORTED BY PUBLIC.
0440 PM 3 NW MALMO NE .75 INCH HAIL
08/28/02 SAUNDERS REPORTED BY PUBLIC.
0500 PM 3 E MALMO NE .88 INCH HAIL
08/28/02 SAUNDERS REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Aug 28, 6:21 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
621 PM CDT WED AUG 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM BRAINARD NE 1.75 INCH HAIL
08/28/02 BUTLER NICKEL TO GOLFBALL HAIL
COVERING GROUND.
REPORTED BY STORM
SPOTTER.Local storm report, Aug 28, 6:28 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
628 PM CDT WED AUG 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM WAVERLY NE 1.75 INCH HAIL
08/28/02 LANCASTER REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 28, 6:36 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
636 PM CDT WED AUG 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0628 PM WAVERLY NE 1 INCH HAIL
08/28/02 LANCASTER REPORTED BY HAM RADIO
OPERATOR.Local storm report, Aug 28, 7:51 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
751 PM CDT WED AUG 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0727 PM WAVERLY NE FLOOD
08/28/02 LANCASTER STREET FLOODING, WATER
OVER ONE LANE OF
HIGHWAY 6, DITCHES
FULL. REPORTED BY HAM
RADIO OPERATOR.
0727 PM LINCOLN NE FLOOD
08/28/02 LANCASTER WATER WHEEL HIGH ON
MANY STREETS. REPORTED
BY HAM RADIO OPERATOR.
0739 PM LINCOLN NE FLOOD
08/28/02 LANCASTER CAR FLOATING IN STREET
AT 66TH AND 0 ST.
REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:00 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 60 min |
| Aug 28, 7:36 PM CDT | Flash Flood Warning | OAX | Lancaster | 4 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.